[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1980

Naloxone: Underdosage After Narcotic Poisoning

Author Affiliations

From the Departments of Pediatrics (Drs Moore, Rumack, and Peterson), Medicine (Drs Rumack and Conner), Pharmacology (Dr Rumack), Clinical Pharmacy (Dr Conner), and Anesthesiology (Dr Peterson), and the Division of Clinical Pharmacology (Dr Rumack), University of Colorado Medical Center and Schools of Medicine and Pharmacy, Denver; the Rocky Mountain Poison Center, Denver General Hospital (Dr Rumack); and the Rocky Mountain Drug Consultation Center, Denver General Hospital (Dr Conner).

Am J Dis Child. 1980;134(2):156-158. doi:10.1001/archpedi.1980.02130140030009
Abstract

• A case of propoxyphene hydrochloride (Darvon) poisoning was unresponsive to therapeutic doses of naloxone hydrochloride in a 2½-year-old girl. Following prolonged coma and artificial ventilation for three hours, the patient responded immediately to the intravenous administration of 2 mg of naloxone hydrochloride, which is 20 times the manufacturer's recommended dosage. Naloxone is the agent of choice in reversing the effects of narcotics and synthetic opiate derivatives, such as propoxyphene and pentazocine. The manufacturer's present recommended dosage may not be sufficient to reverse the effects of large narcotic ingestions. We therefore recommend that if there is no response within two minutes of the initial 0.01 mg/kg dosage of naloxone hydrochloride, a second dose 0.1 mg/kg (ten times the manufacturer's suggested dose) be given.

(Am J Dis Child 134:156-158, 1980)

×